PSI / PORT Score Calculator (Pneumonia)

Calculate the Pneumonia Severity Index (PSI/PORT score) to stratify community-acquired pneumonia into five risk classes using demographics, comorbidities, examination findings, and laboratory results.

🫁 Clinical Score📐 PSI = age (−10 if female) + comorbidity + exam + lab points🏥 Health
Sex
Age (years)
Nursing home resident
Neoplastic disease
Liver disease
Congestive heart failure
Cerebrovascular disease
Renal disease
Altered mental status
Respiratory rate ≥ 30/min
Systolic BP < 90 mmHg
Temperature < 35°C or ≥ 40°C
Pulse ≥ 125/min
Arterial pH < 7.35
BUN ≥ 30 mg/dL
Sodium < 130 mmol/L
Glucose ≥ 250 mg/dL
Haematocrit < 30%
PaO2 < 60 mmHg or SaO2 < 90%
Pleural effusion on imaging
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
PSI / PORT Score Calculator (Pneumonia)—PSI = age (−10 if female) + comorbidity + exam + lab pointspoints

Step-by-Step Examples

Example 1
Class I — Young and Well

42-year-old man, no comorbidities, normal vital signs and laboratory results.

  • Age under 50 with no additional points
  • Meets the Class I definition directly
✓ Class I — lowest risk, outpatient management
Example 2
Class III — Moderate

74-year-old woman with heart failure and a pleural effusion, otherwise stable.

  • Age 74, female → 74 − 10 = 64
  • Congestive heart failure → 10
  • Pleural effusion → 10
  • Total = 84
✓ Class III — 84 points
Example 3
Class V — Severe

81-year-old man from a nursing home, confused, RR 34, BUN 42, sodium 126, pH 7.28.

  • Age 81 → 81
  • Nursing home → 10, altered mental status → 20
  • RR ≥ 30 → 20, pH < 7.35 → 30
  • BUN ≥ 30 → 20, sodium < 130 → 20
  • Total = 201
✓ Class V — highest risk band

Real-World Applications

Common Mistakes to Avoid

⚠️
Treating PSI as purely a mortality predictor

PSI was designed to identify low-risk patients suitable for outpatient care. It is less useful at the severe end, where it can underestimate the need for intensive care in younger patients.

⚠️
Ignoring social circumstances

A patient may be Class II by score yet unable to manage at home due to frailty, isolation, vomiting, or inability to take oral medication. The score does not capture this.

⚠️
Underestimating risk in young patients

Because age contributes so heavily, a physiologically unwell 30-year-old can score deceptively low. CURB-65 or clinical judgement should complement PSI here.

Frequently Asked Questions

What is the PSI or PORT score? ▾
The Pneumonia Severity Index, derived from the Pneumonia Patient Outcomes Research Team cohort, which stratifies community-acquired pneumonia into five risk classes using twenty variables.
How does PSI compare with CURB-65? ▾
PSI uses far more variables and is better at identifying low-risk patients; CURB-65 uses five and is faster at the bedside. Many clinicians use CURB-65 for speed and PSI when a more careful outpatient decision is needed.
Which PSI classes can be managed at home? ▾
Classes I and II are generally considered suitable for outpatient treatment, and Class III for brief observation, provided social circumstances allow.
Why does being female subtract ten points? ▾
The derivation cohort found lower mortality among women at any given age, so the model applies a ten-point downward adjustment to reflect that observed difference.
Does PSI apply to hospital-acquired pneumonia? ▾
No. It was derived and validated in community-acquired pneumonia only; hospital-acquired and ventilator-associated pneumonia carry different risk profiles.

Related Health Calculators